Skip Navigation LinksHome > Blogs > Annals of Surgery Journal Club > September Journal Club
Annals of Surgery Journal Club
Interactive resource for surgery residents and surgeons to discuss and critically evaluate articles published in Annals of Surgery selected by a monthly guest expert who will review an article each month, offer questions and respond to reader's comments.
Friday, September 07, 2012
September Journal Club
Summary

Traditionally, aspirin was discontinued prior to noncardiac surgery because of the risk of perioperative bleeding. However, it is increasingly being recognized that discontinuation of aspirin therapy initiated for primary and secondary prevention of atherosclerotic disease is associated with a marked increased risk of cardiovascular events. The authors review the pathophysiology of platelet function and aspirin therapy and note that platelet function can return as quickly as 24 hours after discontinuation and that aspirin withdrawal syndrome can result in a hypercoagulable state, particularly prevalent when aspirin has been discontinued for 7-10 days as common in the surgical patient. There is a great deal of non-randomized data demonstrating increased cardiovascular events after aspirin withdrawal both in patients with and without drug-eluting stents. There is also one small trial which demonstrates an increased risk of cardiovascular and cerebovascuar events without a significant risk of bleeding. The risks of significant bleeding and potential sequelae in patients undergoing intracranial, middle ear, postrior eye, intramedullary spine, and potentially transurethral prostatectomy may outweigh the risks of acute thrombosis.

Questions

  1. The data clearly suggests that there is an aspirin withdrawal syndrome which is maximal around 10 days. If there is a concern about bleeding, could aspirin be stopped for 3-4 days in order to reduce the risk of bleeding but avoid the risk of thrombosis and cardiovascular events? If stopped preoperatively, how quicky should it be restarted postoperatively to reduce the risk of aspirin withdrawal syndrome?
  2. Given the timeframe of aspirin withdrawal syndrome and the hypercoagulable nature of a surgical procedure, should aspirin be withdrawn for a longer period than 2 weeks in those patients in whom the risk of continuing aspirin is thought to be greater than the risk of discontinuation.
  3. Is there a different risk/benefit equation between aspirin prescribed solely for secondary prevention versus those with a bare-metal or drug-eluting stent?
  4. Can all surgical procedures except those noted above be grouped together or should the risk/benefits be individualized for the specific surgical procedure in a given patient.
  5. While there are clear Guidelines to continue aspirin in patients with drug-eluting stents, how would you discuss the risks/benefits of continuing versus stopping aspirin with a patient who does not have a coronary stent? Is there an obligation to discuss the risks/benefits with each patient based upon the current evidence?

Please feel free to comment on any or all of the questions above. We look forward to hearing from you, the Annals readers.

About the Author

Dr. David T Efron
Dr. Efron is an Associate Professor of Surgery, Anesthesiology & Critical Care Medicine and Emergency Medicine at the Johns Hopkins School of Medicine. He is the Director of Trauma and Chief of the Division of Acute Care Surgery (encompassing Trauma, Emergency Surgery and Surgical Critical Care) in The Johns Hopkins Hospital Department of Surgery. He is currently the Vice-Chair of the Maryland State Committee on Trauma. Dr. Efron’s current research interests are within the realm of regulation of inflammatory mediators of septic and post-injury states, particularly focusing on the role that statins play in this milieu. Dr. Efron carries additional interest in traumatic injury from interpersonal violence, measures of violence intensity, and trauma recidivism with an eye to prevention strategies.

Blogs Archive
Share